Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

a.c. groups: extensions, maximal subgroups, and automorphisms


Author: Kenneth Hickin
Journal: Trans. Amer. Math. Soc. 290 (1985), 457-481
MSC: Primary 20F99; Secondary 20E06, 20E15, 20E28, 20F28
MathSciNet review: 792807
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In $ \S1$ we extend the results of [ $ {\mathbf{3}}$] on centralizers to r.e. subgroups and show, e.g., that every a.c. group has an $ \infty - \omega $-equivalent subgroup of the same power which is embedded maximally in itself; and we pursue a natural typology of maximal subgroups. $ \S2$ shows that if $ A$ is a countable group of automorphisms of a countable a.c. group $ G$ such that $ A \supset \operatorname{Inn}\;G$, then there exists $ \tau \in \operatorname{Aut}\;G$ such that the $ {\text{HNN}}$ extension ( $ A,\tau :{\tau ^{ - 1}}g\tau = \tau (g)$ for all $ g \in \operatorname{Inn}\;G$) is a subgroup of $ \operatorname{Aut}\;G$. We show in $ \S3$ that every a.c. group with a countable skeleton has a proper extension to an a.c. group having any skeleton that contains the original one and any f.g. group which contains the countable a.c. group equivalent to the original one as an r.e. subset. This uses Ziegler's construction [ $ {\mathbf{7}}$]. Finally, in $ \S4$, also using Ziegler's construction we show that there exists an a.c. group $ A$ of any power and having any countable skeleton which has a free subgroup $ M$ such that for all $ x \in A - M$ and $ y \in A$ there exist free generators $ a,b,c \in M$ such that $ y = {(ax)^b}{(ax)^c}$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20F99, 20E06, 20E15, 20E28, 20F28

Retrieve articles in all journals with MSC: 20F99, 20E06, 20E15, 20E28, 20F28


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1985-0792807-2
PII: S 0002-9947(1985)0792807-2
Keywords: Algebraically closed groups, automorphism groups, maximal subgroups, $ {\text{HNN}}$ extensions
Article copyright: © Copyright 1985 American Mathematical Society